Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 3, 2003, 3:34 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 3:34 PM MDT (21:34 UTC)
- Expired
- Aug 3, 2003, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Miguel County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 032135 FFWGJT COC113-040030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 334 PM MDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO * UNTIL 630 PM MDT * AT 1245 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAIN AND FLASH FLOODING IN PLACERVILLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3794 10827 3792 10790 3813 10795 3814 10825
2 follow-up statements
001 RWUS32 KGJT 032336 FFSGJT COC113-040030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 536 PM MDT SUN AUG 3 2003 ...FLASH FLOOD WARNING CONTINUES FOR EASTERN SAN MIGUEL COUNTY UNTIL 630 PM MDT... SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE ACROSS EASTERN SAN MIGUEL COUNTY FROM LATE AFTERNOON INTO THE EARLY EVENING. THOUGH RAIN HAS CONTINUED...NO FURTHER FLOODING HAS BEEN RECORDED ACCORDING TO THE SAN MIGUEL SHERIFFS OFFICE. HEAVY RAIN EARLIER THIS AFTERNOON RESULTED IN MUD AND DEBRIS FLOWS ACROSS HIGHWAY 145 NEAR PLACERVILLE ALONG WITH SOME FLOODING OF RESIDENTIAL AREAS. THE POTENTIAL FOR ADDITIONAL FLOODING REMAINS AS HEAVY RAIN CONTINUES OVER STEEP TERRAIN. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ NL
319 RWUS32 KGJT 040031 FFSGJT COC113-040100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 630 PM MDT SUN AUG 3 2003 ...FLASH FLOOD WARNING FOR EASTERN SAN MIGUEL COUNTY ALLOWED TO EXPIRE... EXCEPT FOR A FEW LINGERING LIGHT SHOWERS...RAIN HAS LARGELY ENDED ACROSS MUCH OF EASTERN SAN MIGUEL COUNTY. THOUGH A FEW ADDITIONAL SHOWERS ARE POSSIBLE...THUNDERSTORMS PRODUCING HEAVY RAIN ARE NO LONGER LIKELY. THEREFORE...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. $$ NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:24 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 3, 3:24 PM MDT, 10 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
324 PM MDT SUN AUG 3 2003
CONVECTION A LITTLE SLOWER TO FIRE THIS AFTERNOON...ESPECIALLY OVER
THE SRN ZONES UNDER THE FLASH FLOOD WATCH. SOME RAIN ACTIVITY BEING
REPORTED OVER THE HIGHER ELEVATIONS AND NEAR GRAND JUNCTION EARLY
THIS AFTERNOON. KGJX WSR-88D STILL DOWN...SO RELYING ON RAPID SCAN
SATELLITE IMAGERY...SURROUNDING RADARS AND GROUND TRUTH FEEDBACK
FROM SPOTTERS. STRING OF 90+ DEGREE DAYS IN GRAND JUNCTION IS ALSO
IN JEOPARDY WITH TEMPERATURES CURRENTLY HOLDING IN THE LOWER 80S
WITH HIGHER DEW POINTS AND MORE CLOUD COVER OVER THE VALLEY. STILL A
FEW HOURS TO GO...BUT ITS NOT LOOKING GOOD FOR THE STRONG TO
CONTINUE.
SHORT TERM DISCUSSION (TONIGHT THROUGH MONDAY NIGHT)...SLIGHT DRYING
UNDERWAY OVER THE FORECAST AREA WITH CONVECTIVE ACTIVITY SLOWER TO
DEVELOP. STARTING TO SEE A FEW OUTFLOW BOUNDARIES IN THE LATEST
VISIBLE IMAGERY OVER SOUTHEAST UTAH...AND EXPECT THESE BOUNDARIES
TO PROVIDE A FOCUS FOR ADDITIONAL CONVECTION TO FIRE LATER THIS
AFTERNOON AND EVENING. CLOUD TOPS ARE COOLING OVER THE HIGHER
ELEVATIONS OF SOUTHWEST COLORADO...WITH GENERAL STORM MOVEMENT OFF TO
THE NORTHEAST AT 10 TO 15 KTS. WL HOLD ONTO THE FLASH FLOOD WATCH
FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO THROUGH 8 PM THIS
EVENING...WITH ACTIVITY LIFTING NORTH INTO THE NORTHERN PORTIONS OF
FORECAST AREA THE REMAINDER OF THE NIGHT.
ON MONDAY...DRYING CONTINUES THROUGHOUT THE FORECAST AREA AS FLOW
ALOFT COMES AROUND TO A MORE WESTERLY COMPONENT. STILL ENOUGH LOW
LEVEL MOISTURE TO ALLOW FOR DIURNAL MTN STORMS...OTHERWISE DRY
CONDITIONS ANTICIPATED FOR MOST LOCALES. EXPECT TEMPS TO REBOUND TO
AROUND NORMAL LEVELS AFTER A COOLER AFTERNOON TODAY.
MONDAY NIGHT...EARLY EVENING CONVECTION OVER THE HIGHER TERRAIN
EXPECTED TO FOLLOW DIURNAL CYCLE...WITH ACTIVITY DIMINISH AFTER
SUNSET. COOLER CONDITIONS ALSO EXPECTED AS LOW LEVEL DRYING
OCCURS...ESPECIALLY OVER THE NRN VALLEYS. JDC
LONG-TERM DISCUSSION...
TUESDAY...RIDGE REBOUNDS OVER THE AREA. DISTURBANCES EJECTED FROM
WEST COAST TROUGH CROSS NW UT/ID AND MAY BE CLOSE TO ERN UINTAS FOR
A LITTLE BETTER CONVECTIVE POTENTIAL THERE. OTHERWISE...LINGERING
MOISTURE PER THETA-E VALUES COMBINED WITH DAYTIME HEATING FOR SOME
AFTN TSTMS OVER THE HIGHER TERRAIN...WHICH SHOULD END FAIRLY QUICKLY
IN THE EVENING.
WEDNESDAY-SUNDAY...MODELS IN AGREEMENT AND CONSISTENT INTO SAT WITH
KEEPING THE UPPER LEVEL RIDGE OVER CO/NM EARLY IN THE PERIOD...AND
THEN GRADUALLY SLIPPING RIDGE AXIS EASTWARD TOWARD THE OK/TX
PANHANDLES. GFS STARTS TO BRING MOISTURE BACK NORTH INTO SW CO AS
EARLY AS TUE NIGHT/WED. WITH TENDENCY OF RIDGE TO BE FAIRLY
STATIONARY AND RELUCTANT TO MOVE THIS SUMMER...WILL BE CONSERVATIVE
ATTM WITH BRINGING DEEP MOISTURE AND SHOOTING POPS BACK UP ACROSS
THE FORECAST AREA. GENERALLY SLIGHT CHANCE OF TSTMS EACH DAY...
INCREASING TO CHANCE FOR THE WESTERN SAN JUANS THU-SUN. MEX GUIDANCE
STILL LOOKS TOO COOL AND WILL GO WITH TEMPS GENERALLY ABOVE NORMAL.
JAD
.GJT...FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR SOUTHEAST
UTAH AND SOUTHWEST COLORADO...UT ZONES 22/28/29...CO ZONES
18/19/21/22/23.Hazardous weather outlook, Aug 3, 5:48 AM MDT, 9 hours 46 minutes before
COZ001>014-017>023-UTZ022>025-027>029-041230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 548 AM MDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ...FLASH FLOOD WATCH FROM 10 AM UNTIL 8 PM MDT FOR PORTIONS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH INCLUDING THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO... THUNDERSTORMS PRODUCING HEAVY RAIN WILL REDEVELOP LATE THIS MORNING AND CONTINUE UNTIL EARLY EVENING. HEAVY RAIN WILL CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP TERRAIN. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED OVER BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WITH THE GRAND JUNCTION DOPPLER WEATHER RADAR INFORMATION NOT AVAILABLE DUE TO A COMMUNICATIONS SYSTEM MALFUNCTION...SPOTTER REPORTS WILL BE ESPECIALLY VALUABLE TODAY AND TONIGHT. WEATHER SPOTTERS MAY BE ACTIVATED THIS AFTERNOON AND EVENING... ESPECIALLY IN AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL AS SOON AS POSSIBLE. CUOCO
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.